Rebound headaches

Rebound headaches (medication-overuse headaches) are caused by regular, long-term use of medication to treat headaches, such as migraine. Pain relievers offer relief for occasional headaches. But if you take them more than a couple of days a week, they may trigger rebound headaches.

It appears that any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder. Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.

Rebound headaches usually stop when you stop taking the pain medication. It's tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.

Symptoms Causes Risk factors Prevention

Signs and symptoms of rebound headaches may differ according to the type of original headache being treated and the medication used. Rebound headaches tend to:

  • Occur every day or nearly every day, often waking you in the early morning
  • Improve with pain relief medication but then return as your medication wears off

Other signs and symptoms may include:

  • Nausea
  • Listlessness
  • Restlessness and difficulty concentrating
  • Memory problems
  • Irritability

When to see a doctor

Occasional headaches are common. But it's important to take your headaches seriously. Some types of headaches can be life-threatening.

Seek immediate medical care if your headache:

  • Is sudden and severe
  • Accompanies a fever, stiff neck, rash, confusion, seizure, double vision, weakness, numbness or difficulty speaking
  • Follows a head injury
  • Gets worse despite rest and pain medication
  • Is a new type in someone older than 50
  • Wakes you from sleep

Consult your doctor if:

  • You usually have two or more headaches a week
  • You take a pain reliever for your headaches more than twice a week
  • You need more than the recommended dose of over-the-counter pain remedies to relieve your headaches
  • Your headache pattern changes
  • Your headaches are getting worse

© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use